BP Meds Affect Sexual Function
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  BP Meds Affect Sexual Function


Dear Dr. Phelps,

    I am a registered nurse. This is my 30th year of practice.  Obviously, I am not new to the medical field.  I underwent a TAH-BSO 12 years ago.  I suffered an unrelenting depression despite hormone replacement with natural estrogens in various forms for 5 years.  I began testosterone hormone replacement 7 years ago with dramatic improvement in my depression and energy level.  However, within a year of starting it, what I now know as bi-polar symptoms ensued.  Currently, I am under the care of a psychiatrist who recognizes the bipolar effects.  The only treatment that relieves the depression is continuation of testosterone, estrogen alone spirals me back into a depression for which antidepressants are of no value.  However, all the antidepressants and mood stabilizers have a horrific impact on my libido and my ability to orgasm, one of the reasons that I chose to supplement with testosterone in the first place!  Any suggestions or help would be greatly appreciated. 

Thank you!


Dear Ms. T' -- 
If there is a serotonergic antidepressant in the mix of medications you're currently taking, that is by far the most likely culprit, I would think.  In fact, the only thing that would really make your question much of a puzzle would be if there were not such an antidepressant involved.  

If there is an SRI in the picture, then you're probably in roughly the same position as other women with this problem.  Options include looking for a different antidepressant that does not do this (tricky if you're getting a very good response in terms of mood, otherwise); or using an "antidote" to this side effect.  By far the most commonly used and best studied such antidote is Wellbutrin (bupropion), which has been combined with SRI's in the treatment of unipolar depression very frequently and with (somewhat surprisingly, to me) very little trouble re: combined side effects.  In bipolar disorder I would hope most doctors would be somewhat more hesitant to add a second antidepressant solely for  the "antidote" role, but there is no absolute reason not to try this, so this option remains on the list.  Other antidotes are much more complicated to use, are less studied, and may be less effective (Wellbutrin is really remarkably good at this; although I always wonder then if Wellbutrin alone might be sufficient as an antidepressant, especially in bipolar disorder where there is just a bit of evidence (with at least one contradictory study as well) suggesting that Wellbutrin is less likely to worsen bipolar mood stability than other antidepressants). 

If there is not an SRI in the picture, then what?  This would require a step-by-step analysis of the rest of your medications to see which might be most likely to inhibit sexual function.  I rarely run into this problem with mood stabilizers (as traditionally defined, i.e. lithium and Depakote etc. ).  It is more common with atypical antipsychotics.  The "step-by-step" thing means, ultimately, carefully tapering off one at a time, presumably while trying to keep symptoms controlled some other way, to see if sexual function improves in the absence of medications. 

Obviously this assumes that there are no other obvious reasons to assume that sex could have worsened or disappeared, such as relationship issues or other personal issues (any stresses count in this respect).  So, you can see it's really tricky, especially this idea of tapering off medications that may be very necessary, looking for the return of something that might have gone away for some other reason anyway. 

Thus we come back to my hope that the explanation lies in some SRI you're taking, as that one is much easier to address.  

Dr. Phelps
 

Published January, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?